Epworth Sleepiness Scale (ESS)

Clinician score entry

Enter the total from the authorized adult form.

Scores stay in this page’s memory. Reset or leave the page to clear them. Use the exact instrument version and its authorized form.

About this scale and references
Reference information · Score-entry tool
Last content update
2026-10-26
Clinical review
Not independently reviewed
Source jurisdiction
See individual sources
Coverage
Score-entry tool
What changed in this edition
FieldInstrument context
VersionESS; adult eight-situation version
RespondentSelf-report
PurposeScore interpretation for Epworth Sleepiness Scale (ESS)

Administration

Enter the total from the authorized adult form.

Scoring method

Eight scores of 0–3 sum to 0–24.

Interpretation & limitations

  • The developer describes 11–12 as mild, 13–15 as moderate and 16–24 as severe excessive daytime sleepiness.
  • A result does not diagnose narcolepsy or sleep apnea and does not determine fitness to drive.
  • Use a separate validated form for children; investigate sleep opportunity, medication effects and relevant sleep disorders.
References · 1
  1. Primary scoring / instrument reference

Keep MindEven close.

In Chrome or Edge, open your browser menu and look for Install or Add to home screen.

On iPhone or iPad, open this website in Safari, tap Share, then Add to Home Screen. Availability depends on your browser.

MindEven uses the same website pages and requires an internet connection.

Mira

MindEven’s AI reference assistant

Connecting…

What would you like to understand?

Explore an idea, compare concepts or find a source.